Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 356, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 7, 2001, 4:43 PM CDT for Clark County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 7, 2001, 4:43 PM CDT (21:43 UTC)
- Expired
- Sep 7, 2001, 5:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Clark County, KS
The radar
The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1722 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
880 WUUS53 KDDC 072144 SVRDDC KSC025-072230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 443 PM CDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN SOUTHWEST KANSAS * UNTIL 530 PM CDT * AT 443 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF CLARK STATE LAKE...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED CLARK STATE LAKE AT 515 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, WIND UP TO 60 MILES AN HOUR, STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3731 10009 3700 10008 3736 9955 3746 9972 BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:00 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Sep 7, 3:00 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT FRI SEP 7 2001 ...MAIN DIFFICULTY TODAY CENTERS ON UPPER FEATURE WHICH WILL ROTATE THROUGH SOUTHWEST KANSAS THIS EVENING WITH A SECOND ON THE WAY FOR SUNDAY... ONGOING WEATHER PRECLUDES LENGTHY DISCUSSION. THE 12Z ANALYSIS PACKAGE SHOWED THE DIGGING SOUTHERN BRANCH UPPER LOW OVER COLORADO MOVING EAST INTO WESTERN KANSAS WHILE AN UPSTREAM NORTHERN BRANCH COLD POOL WAS POISED TO ENTER MONTANA FROM THE NORTH. THESE FEATURES WILL BE THE MAJOR PLAYERS IN THIS FORECAST. FIRST UPPER COLD POOL ENTERING WESTERN KANSAS ALREADY PRODUCING CONVECTION AND STALLED FRONT ACROSS MY FAR SOUTHEAST ZONES PROMISES TO DO SO SHORTLY. ANY SEVERE THREAT ALONG THE FRONT IS LIKELY GOING TO BE EAST OF THE AREA QUICKLY AND HAVE THUS OPTED TO LEAVE OUT OF THE SPC WATCH. WILL STILL MENTION POSSIBLE SEVERE IN THE ZONE HOWEVER AND INCLUDE MENTION FOR LOCALLY HEAVY RAIN THOUGH THIS WILL LIKELY NEED TO BE UPDATED RAPIDLY BY LATE AFTERNOON. LAST FEW DAYS MODELS HAVE DONE FAIRLY POORLY IN RESOLVING SMALLER SCALE FEATURES AND WITH TIMING AND LOCATION OF PRECIPITATION. TODAY WILL PLAY ONLY THEIR SYNOPTIC SCALE FORECASTS AND NOT BUY INTO THE FINE SCALE. SCENARIO THEN WILL BE FOR UPPER LOW TO ROTATE THROUGH MY ZONES BEFORE MIDNIGHT WITH DAMPENED SHORT WAVE RIDGE ALOFT AND ASSOCIATED SUBSIDENCE IN PLACE THE REMAINDER OF THE NIGHT. BY MORNING THE NORTHERN STREAM SHORT WAVE TROUGH MOVES BACK INTO COLORADO AND WITH SUFFICIENT MID AND UPPER TROPOSPHERIC INSTABILITY AND MOISTURE WILL LOOK FOR ANOTHER ROUND OF CONVECTION DEVELOPING DURING THE DAY AND LASTING INTO SATURDAY NIGHT. THE UPPER TROUGH AXIS SHOULD PASS DURING SUNDAY MORNING CONSIGNING THE AREA TO SUBSIDENCE THROUGH THE REMAINDER OF SUNDAY. BOUNDARY LAYER AIR WITH THESE TWO IMPULSES AND WITH THE REINFORCING COLD FRONT ON SATURDAY LOOKS TO BE QUITE COOL WHEREAS THE NGM MOS THINKS OTHERWISE. WILL STAY CLOSER TO THE COOLER AVN MOS FOR TEMPERATURES AND WILL TRY TO TIME THE PRECIPITATION THROUGH THE AREA WITH THE LARGER SCALE VORTICITY IMPULSES. WILL DO LAST MINUTE PRECIPITATION ADJUSTMENTS FOR TONIGHT BASED UPON RADAR AND SATELLITE MINUTES BEFORE ZONE TRANSMISSION SO FINAL NUMBERS MAY BE A LITTLE DIFFERENT THAN THE PRELIMINARIES BELOW. EXTENDED DISCUSSION... IN THE DIAGNOSTICS TODAY GLOBAL ANGULAR MOMENTUM CONTINUES TO DECLINE SHARPLY REFLECTING THE CURRENT HIGH WAVE NUMBER TRANSITION WHILE THE OLR DATA SHOWS A CONTINUED MOIST PHASE OF THE MJO BUT WITH ONLY VERY MINOR EASTERLY PROGRESSION ALONG THE ITCZ. THE CURRENT PATTERN SUGGESTS A GRADUAL TRANSITION TO DEEP CENTRAL PACIFIC UPPER TROUGH WITH A MEAN UPPER RIDGE OVER THE EASTERN PACIFIC AND WESTERN NORTH AMERICA AS THE FULL LATITUDE TROUGH OVER THE CENTRAL CONUS LIFTS OUT ON MONDAY. THE GOING EXTENDED FORECAST HAS THIS WELL IN HAND THROUGH MID WEEK. ALSO AGREE WITH THE CHANCE FOR CONVECTION THURSDAY AS THE POLAR BAROCLINIC ZONE SINKS SOUTH AGAIN BRIEFLY WITH A SOUTHERN CONUS UPPER RIDGE ESTABLISHING ITSELF ACROSS THE REGION INTO NEXT WEEKEND LEADING TO WARMER AND DRIER CONDITIONS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 054/065 050/070 047 32+ GCK 051/065 050/071 045 32+ EHA 052/066 050/073 045 12+ LBL 054/066 052/072 048 12+ HYS 056/066 052/070 048 44+ P28 060/070 057/070 052 4-+ .DDC...NONE. JOHNSON/BURGERT
In the hours before
Special weather statement, Sep 7, 10:45 AM CDT, 5 hours 58 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-080200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1045 AM CDT FRI SEP 7 2001 ...SEVERE STORMS ARE STILL POSSIBLE THIS EVENING ALONG AND SOUTHEAST OF A LARNED TO COLDWATER LINE... A COLD FRONT FROM NORTHWEST OKLAHOMA TO NORTHEAST KANSAS WILL BE OVERTAKEN BY AN UPPER LEVEL DISTURBANCE MOVING IN FROM THE NORTHWEST BY LATE AFTERNOON. THERMODYNAMIC AND VERTICAL WIND PROFILES ALONG THE FRONT INDICATE THAT THUNDERSTORMS DEVELOPING ALONG THE FRONT WILL QUICKLY BECOME SEVERE BEFORE MOVING RAPIDLY OFF TO THE EAST AND NORTHEAST. THE MAIN THREAT WITH THE STORMS WOULD BE FOR LARGE HAIL AND/OR DAMAGING WINDS. SHARP TURNING AND STRENGTHENING OF THE WINDS IN THE VERTICAL ALSO INDICATE AT LEAST SOME RISK FOR AN ISOLATED TORNADO. AT PRESENT IT APPEARS THAT THE TIME FRAME MOST FAVORABLE WILL BE BETWEEN 400 PM AND 700 PM CDT. AFTER THAT THE FRONT AND THE SEVERE STORMS WILL HAVE MOVED OFF INTO CENTRAL KANSAS. http://www.crh.noaa.gov/ddc/ JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 2:29 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 46 min |
| Sep 7, 3:49 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 41 min |
| Sep 7, 4:46 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 44 min |
| Sep 7, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 39 min |
| Sep 7, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 34 min |
| Sep 7, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 40 min |
| Sep 7, 5:41 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 49 min |
| Sep 7, 6:48 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.